Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 62, NWS Pueblo, CO

June 13, 2018Conejos County, Costilla County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 13, 2018, 3:20 PM MDT for Conejos County, Costilla County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2018, 3:20 PM MDT (21:20 UTC)
Expired
Jun 13, 2018, 3:45 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Conejos County, CO, Costilla County, CO

The radar

The Pueblo radar (KPUX), 195 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.3 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4254 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

075 
WUUS55 KPUB 132120
SVRPUB
COC021-023-132145-
/O.NEW.KPUB.SV.W.0062.180613T2120Z-180613T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
320 PM MDT WED JUN 13 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Costilla County in south central Colorado...
  Southeastern Conejos County in south central Colorado...

* Until 345 PM MDT.

* At 320 PM MDT, a severe thunderstorm was located over Mesita, or 25
  miles north of Questa, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  San Luis, Mesita, Jaroso and Garcia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3716 10572 3722 10543 3700 10541 3700 10570
TIME...MOT...LOC 2120Z 264DEG 8KT 3708 10563 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
2 follow-up statements
368 
WWUS55 KPUB 132134
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
334 PM MDT WED JUN 13 2018

COC021-132143-
/O.CAN.KPUB.SV.W.0062.000000T0000Z-180613T2145Z/
Conejos CO-
334 PM MDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR CONEJOS COUNTY IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area.Therefore, the warning has been cancelled.

LAT...LON 3716 10570 3722 10543 3700 10541 3700 10568
TIME...MOT...LOC 2133Z 260DEG 14KT 3709 10556 

$$

COC023-132145-
/O.CON.KPUB.SV.W.0062.000000T0000Z-180613T2145Z/
Costilla CO-
334 PM MDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHWESTERN COSTILLA COUNTY...

At 333 PM MDT, a severe thunderstorm was located over Mesita, or 26
miles north of Questa, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
San Luis, Mesita, Jaroso and Garcia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3716 10570 3722 10543 3700 10541 3700 10568
TIME...MOT...LOC 2133Z 260DEG 14KT 3709 10556 

HAIL...1.00IN
WIND...60MPH
 
$$

KTS
869 
WWUS55 KPUB 132143
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
343 PM MDT WED JUN 13 2018

COC023-132153-
/O.EXP.KPUB.SV.W.0062.000000T0000Z-180613T2145Z/
Costilla CO-
343 PM MDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COSTILLA COUNTY
WILL EXPIRE AT 345 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3716 10570 3722 10543 3700 10541 3700 10568
TIME...MOT...LOC 2143Z 264DEG 8KT 3709 10554 

$$

Skelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 11:08 AM MDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jun 13, 11:08 AM MDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1108 AM MDT Wed Jun 13 2018

.SHORT TERM...(Today and tonight)
Issued at 342 AM MDT Wed Jun 13 2018

Currently, Isolated right turning supercell which brought very
large hail (3")to the greater COS region earlier this morning has
weakened with only a few showers noted over southern El Paso
county. A strong thunderstorms was still noted over Lincoln county
while scattered showers were over the far eastern plains. Where
storms/showers were not occurring, it was mainly clear.

It was very moist over the region with dewpts in the 50s and 60s
over the lower elevations. The interior mountains were still quite
dry with dwpts in the 20s and teens.

Today...

Isolated showers and storms will be possible early this morning
over the far eastern plains, and cannot rule out a strong storm
moving into Kiowa county towards sunrise. By later this morning
all precip should end, with additional showers and storms, some
possibly strong to severe, developing late this afternoon along
the I-25 corridor and then moving east. The juicy air over the
region this morning will likely dry out somewhat as brisk
southerly flow develops over the region. In addition, heights over
the area are expected to increase a bit, and this will help limit
the instability over the area. Nonetheless, with the better
moisture over the area, we could see some heavy rainers over the
plains later today.

In the interior mountains, moisture will begin to increase a bit
and we could see some isolated storms over all of the higher
terrain by afternoon.

Tonight...

Showers and storms will be possible over the far eastern plains
before ending late this evening. A few strong storms with heavy
rain will be possible.

Moisture over the mountains will continue to increase and some
very isolated showers will be possible. \/Hodanish

.LONG TERM...(Thursday through Tuesday)
Issued at 342 AM MDT Wed Jun 13 2018

Moisture will be on the increase, especially over the mountains
during this period. The combination of a persistent trough over
the western United States and the remnants of Hurricane Bob will
bring an increasing chance of showers and storms to all of the
region, especially the interior mountains. The best chance for
the heaviest rains in the mountains will be this weekend,
especially Saturday and Saturday night. It is possible that flash
flooding may become a concern over the mountains as the remnant
tropical weather system moves over region this weekend.

A continued moist pattern will persist into next week as deep
southerly flow will likely persist through the period, and this
should keep a good chance of precip over the region during the
period.

Overall, it is possible that we may see 1 to 2 inches of rain fall
over the mountains during the next 7 days, with all areas seeing
at least some beneficial accumulating rainfall. \/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1045 AM MDT Wed Jun 13 2018

Isolated to scattered thunderstorms will develop over the
mountains this afternoon and will spread off into the adjacent
plains after 2 PM. These storms could become strong to severe
producing large hail and erratic wind gusts. Not all storms will
be severe however, and still some uncertainty as to whether KCOS
and KPUB terminals will be impacted. Therefore will carry a TSRA
tempo group for each from 21z-00z. Drier airmass in place across
the San Luis valley (as compared to the southeast plains) and
although isolated storms will be possible, KALS will have a lower
probability of being impacted.  Will keep mention of VCTS out of
the KALS taf for now but this will need to be monitored closely
this afternoon as erratic wind gusts would be the primary storm
threats. All thunderstorm activity should pull away from the TAF
sites during the evening with winds decreasing overnight.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...HODANISH
AVIATION...KT
Hazardous weather outlook, Jun 13, 11:01 AM MDT, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1101 AM MDT Wed Jun 13 2018

COZ058>089-093>099-141715-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1101 AM MDT Wed Jun 13 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Thunderstorms will develop across the southeast mountains early
this afternoon, and spread into the adjacent I-25 corridor and
southeast plains after 2 PM. A few of these storms could become
severe as they move off the mountains, producing hail up to the
size of golf balls and wind gusts up to 65 mph.

Isolated thunderstorms will be possible across the western
mountains and interior valleys this afternoon. However with less
moisture available in the atmosphere, these storms will be more
likely to produce gusty winds up to 50 mph and lightning, and only
spotty light rainfall amounts.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Near critical fire weather conditions are expected to develop
across all of the region on Thursday due to a combination of gusty
southwest winds, low humidity values and very warm temperatures.

From Friday into the weekend, and into next week, a more wetter
pattern is expected over the region, especially over the
mountains. Some of the showers and storms will be capable of
locally heavy rain, especially this weekend. The primary threats
from thunderstorms during this period will be locally heavy rain,
winds gusts to 45 mph and cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
be possible this afternoon into this evening across the all of southeast
Colorado plains.

31/23

In the hours before

Local storm report, Jun 13, 11:17 AM MDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1117 AM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     HAIL             3 NNE FOUNTAIN          38.72N 104.69W
06/13/2018  M2.00 INCH       EL PASO            CO   COCORAHS

&&

RMG
Special weather statement, Jun 13, 1:52 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
152 PM MDT WED JUN 13 2018

COZ074-075-088-132030-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
152 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COSTILLA AND
SOUTHWESTERN LAS ANIMAS COUNTIES UNTIL 230 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Stonewall, or 33 miles west of Trinidad, moving
southeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Costilla and southwestern Las Animas Counties.

LAT...LON 3700 10524 3709 10517 3707 10479 3699 10476
TIME...MOT...LOC 1952Z 306DEG 11KT 3704 10510

Skelly
Special weather statement, Jun 13, 2:06 PM MDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
206 PM MDT WED JUN 13 2018

COZ081-084-132045-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
206 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 245 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm over
Palmer Lake, or 19 miles north of Colorado Springs, moving east at 30
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monument, Palmer Lake and Gleneagle.

LAT...LON 3906 10460 3902 10505 3913 10507 3913 10465
TIME...MOT...LOC 2006Z 252DEG 25KT 3910 10496

Skelly
Special weather statement, Jun 13, 2:28 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
228 PM MDT WED JUN 13 2018

COZ086-087-132100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
228 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUERFANO AND
SOUTHERN PUEBLO COUNTIES UNTIL 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Greenhorn Mountain, or 23 miles south of Pueblo, moving
northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colorado City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3783 10479 3802 10491 3824 10435 3788 10411
TIME...MOT...LOC 2028Z 241DEG 13KT 3794 10477

KT
Local storm report, Jun 13, 2:42 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
242 PM MDT WED JUN 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 SE COLORADO CITY      37.91N 104.80W
06/13/2018  M1.00 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Special weather statement, Jun 13, 3:09 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Pueblo CO
309 PM MDT WED JUN 13 2018

COZ071-074-075-132200-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Southern San Luis Valley CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
309 PM MDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COSTILLA AND
SOUTHEASTERN CONEJOS COUNTIES UNTIL 400 PM MDT...

At 309 PM MDT, Doppler radar was tracking a strong thunderstorm over
Mesita, or 27 miles north of Questa, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
San Luis, Mesita, San Acacio, San Pablo, Sanchez Reservoir, Jaroso,
Chama and Garcia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10574 3719 10576 3727 10528 3700 10525
TIME...MOT...LOC 2109Z 269DEG 14KT 3710 10560

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:29 AM MDTSevere Thunderstorm WarningPUBEl Paso31 min
Jun 13, 12:41 AM MDTSevere Thunderstorm WarningPUBEl Paso34 min
Jun 13, 1:14 AM MDTSevere Thunderstorm WarningPUBEl Paso46 min
Jun 13, 1:58 AM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo47 min
Jun 13, 2:06 AM MDTAreal Flood AdvisoryPUBEl Paso3 hr
Jun 13, 2:46 AM MDTSevere Thunderstorm WarningPUBEl Paso, Pueblo29 min
Jun 13, 3:15 AM MDTSpecial Weather StatementPUBEl Paso30 min
Jun 13, 5:02 AM MDTSpecial Weather StatementPUBProwers43 min
Jun 13, 5:10 AM MDTSpecial Weather StatementPUBKiowa35 min
Jun 13, 1:52 PM MDTSpecial Weather StatementPUBCostilla38 min
Jun 13, 2:06 PM MDTSpecial Weather StatementPUBDouglas39 min
Jun 13, 2:28 PM MDTSpecial Weather StatementPUBPueblo32 min
Jun 13, 2:33 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo27 min
Jun 13, 2:49 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero, Pueblo26 min
Jun 13, 3:09 PM MDTSpecial Weather StatementPUBCostilla51 min
Jun 13, 3:40 PM MDTSpecial Weather StatementPUBEl Paso50 min
Jun 13, 3:56 PM MDTSpecial Weather StatementPUBElbert34 min
Jun 13, 4:07 PM MDTSpecial Weather StatementPUBCostilla38 min
Jun 13, 4:11 PM MDTSevere Thunderstorm WarningPUBEl Paso34 min
Jun 13, 4:27 PM MDTSpecial Weather StatementPUBHuerfano48 min
Jun 13, 4:43 PM MDTSpecial Weather StatementPUBCrowley32 min
Jun 13, 5:50 PM MDTSpecial Weather StatementPUBKiowa40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.